Parkinson's Movement
12,959 members11,528 posts

Please read this

caring.com/questions/does-l...

Expert Answers

Julie Carter is a nurse practitioner and associate director of the Parkinson Center of Oregon at the Oregon Health and Science University in Portland.

The idea that levodopa works for a while and then ceases to be effective is a myth. The myth sticks around because Parkinson's disease is a progressive disorder.

When a person starts taking levodopa, the symptoms are nicely controlled. But as the disease worsens, the symptoms emerge again. Because of that, the patient thinks, "Oh, my levodopa's not working," when what's really happening is that the Parkinson's disease is progressing. If you took the Sinemet away at that point, the symptoms would be even more pronounced. But we never do that, so patients don't understand it. And even clinicians who don't treat Parkinson's regularly start thinking, "The medicine has quit working."

Typically, when people develop more Parkinson's symptoms, we adjust their drugs. Depending on the symptoms we're trying to treat, we may increase levodopa or add an additional drug. Although patients usually don't like the idea of taking more than one medicine, this approach may produce a better result -- with fewer side effects -- than larger amounts of a single drug would.

8 Replies
oldestnewest

Thank you, Bailey

1 like
Reply

Common sense as always Bailey, your posts are always well worth reading and remembering.

3 likes
Reply

So far my husband only increases one of his 2 meds once on awhile but then gets pretty sleepy in the afternoon. In our support group we've seen how increasing meds too much can cause Deskinesas. There must be a balance. My husband's symptoms have increased somewhat in difficulties in getting up from an easy chair and then getting going, his balance is off too but that could be from his double vision. That could be due to PD, or from having cataract surgery this year. It didn't happen right away tho and the eye Dr. says it could be a nerve and it might go away. Hope so. His overall sight is suffering. He has also been making a lot of noise in his sleep but not so much movements as I've heard can happen. He was diagnosed a year before our 50th Anniversary which was about 5 years ago. You can see it in his face but now he has more expression from the meds I think. We are going to try and keep the balance between the symptoms and meds. and my Fibro symptoms and other things plus being in our 70's. Not easy.

2 likes
Reply

Hi grandmama16 , your husbands balance problems is PD related, it is one of my biggest problems also, that and feet sticking to the floor especially when turning. My meds don't seem help much to stop that at all. I am also in my seventies.

Reply

Hi there....I like your description of feet sticking to the ground. There must be an exercise or something to help with that. So far it only seems to happen as my husband is getting up but then he keeps going ok. Also making his legs co operate in getting them into bed is slow. Sometimes he just lets the feet hang over the side. Then there's getting into the car too especially the smaller one we bought this year. I have trouble with it too. For that reason I prefer our old mini van but it's less reliable. Can't win. There are so many PD symptoms and we're certainly not looking forward to more. We learned a lot of exercises in a special PD class but it's gotten too pricey....and he's not continuing them. He needs more motivation...other than walking the dog or golf with oldest son in good weather...1 or 2 times a mo. He also has double vision in one eye I think and Dr. has no idea why...claims it's not from catarack surgery. He is not having the great result his sisters had. How many years ago were you dx with PD? Do you have a support group? We go to one and it can be quite interesting. Take care and learn all you can about it.

Reply

Although I was diagnosed three years ago I know now that I had it much earlier than that, slight finger tremor, heavy legs, unusual fatigue, poor sleep pattern, I feel lucky that I did not have this in my early years as some of out unfortunate friends on this site.

I am in the UK and have always got access to a Parkinson nurse if the neurologists are to busy to see me. Take care.

Reply

Double vision in a single eye post cataract surgery would mean the prosthetic lens that was inserted was indeed damaged in the process. You need to get a second opinion - the doctor responsible is denying it out of self-interest.

Re exercise the key is to find something he likes to do and available daily.

Reply

I agree and he plans to get a second opinion. As for exercize, our daughter suggested dancing down the hall. I'm not too encouraging because of my fatigue and fibromyalgia but I could use it too. Thanks for your reply. Hope you have slow progression of symptoms and many more good days.

Reply

You may also like...